Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 26, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 2, 2020, 6:14 PM CDT for Emmet County, Kossuth County, Palo Alto County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2020, 6:14 PM CDT (23:14 UTC)
- Expired
- Jun 2, 2020, 7:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA
The radar
The Des Moines radar (KDMX), 178 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 4:39 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -557 J/kg
- Mixed-layer LCL
- 2144 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:01 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jun 2, 3:01 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 301 PM CDT Tue Jun 2 2020 .DISCUSSION.../Tonight through Tuesday/ Issued at 301 PM CDT Tue Jun 2 2020 Synoptic Overview: Broad ridge spreads across most of the central U.S. with the axis sliding across the Missouri River Valley this afternoon. Sharp short- wave trough is moving through the Dakotas this morning with surface thermal boundary placed across the Interstate 90 corridor through the northern Plains into the upper Midwest. This feature will be the focus for a severe weather threat later today. Today: On the south side of the boundary, H85 WAA will be strong today, which along with mostly clear skies will allow temperatures to jump into the lower to mid 90s through most of the CWA. Northern Iowa may actually see warmer temperatures than southern Iowa this afternoon. Expect to see moisture pooling just ahead of the boundary, which will keep dewpoints in the mid to upper 60s across northern portions of the forecast area later this afternoon. The amplified ridge across the central CONUS will begin to flatten as CVA ramps up ahead ahead of the short-wave, promoting H5 height falls across the northern Plains and upper Midwest. This will also force the surface boundary southward throughout the afternoon. This will be the feature to watch with respect to the convection and severe weather potential later this afternoon and into the evening. CAM guidance has not been providing the best consistency for convection and severe weather potential across the northern portions of the forecast area for later this afternoon through the evening. The last few cycles of the operational HRRR have backed off of intense convection over the forecast area, focusing the threat mainly in SE Minnesota and western Wisconsin this evening. However, not completely sold on this operational HRRR trend. 12z NSSL-WRF and NMM attempt to develop a cluster of multi-cells across northern Iowa after 2z this evening (and the 18z HRRRv4 has done this as well). A look at CAM soundings across the northern forecast area shows decent capping, which could potentially limit updraft development. However, these CAM soundings are generally under estimating dewpoint temperatures, by 8-10F in some of the extreme cases. Further, the boundary layer across the north has had plenty of time to destabilize. Given that several of the CAMs are coming in too low with dewpoint temperatures, the surface based CAPE values are likely closer to the maximum of the HREF members rather than the mean, which would place values closer to 4000 J/kg this afternoon. Adjusting the dewpoints in CAM soundings also yields similar CAPE values. Thus, the capping inversion noted in these soundings may not be as much of an issue if this instability continues to develop this afternoon, especially in the presence of strong convergence with the synoptic boundary in place and an outflow boundary noted on GOES satellite imagery moving southeastward from the remnant convection over the Dakotas this morning. As for the severe threat, the more favorable shear environment for Iowa does not come into play until after 01z, where 0-6 km bulk shear will be around 35-40 kts. Coupled with rather steep low and mid-level lapse rates (assuming mixing remains robust this afternoon), updrafts may be sustained over a considerable depth, thus looking for hail to be the primary threat with storms over Iowa. Damaging wind gusts up to 70 MPH could come into play, with DCAPE values between 1000-1500 J/kg. Lapse rates look to remain near dry adiabatic up to around 800 mb. If a rogue supercell thunderstorm is able to develop, an isolated tornado could be possible. But throughout this afternoon, the low-level shear environment just does not seem to be materializing for it. HREF mean 0-1 km SRH values barely touch 100 m^2 s^-2 close to time of CI. This may be very reliant on storm scale processes sharply modifying the near storm environment. Additionally, LCLs at their lowest will be around 1500 m, with several point soundings showing over 2000 m. Thus, will be looking mainly at a hail and wind threat. Due to the cap that is in place, bust potential still remains medium on the severe threat this afternoon. SE Minnesota and and western Wisconsin will have the environment with slightly less uncertainty. Should deep convection be inhibited late this afternoon, can still expect some elevated showers on the backside of the boundary, with the short-wave moving in from the Northern Plains providing enough convergence to get things going. Wednesday and Beyond: Mid-level flow becomes more zonal through the middle and end of this week. However, several small perturbations will result in modest height falls, providing chances for light showers Wednesday and early Thursday. Temperatures will remain warmer throughout the week as H85 flow quickly returns southerly, leaving the forecast area in in an area of moderate WAA. If precipitation or cloud shield remains expansive, this will limit insolation and high temperatures some throughout the week. Late Thursday into Friday morning, another short-wave trough moves across the Missouri River Valley. This short- wave will be tied better with a surface cyclone and boundary that may bring convection to the forecast area. Ahead of the surface boundary, GFS/NAM attempts paint an area in the western forecast area with surface CAPE over 3000 J/kg, along with around 40 kts of 0- 6 bulk shear, may support a severe threat. This threat is currently highlighted by the SPC Day 3 Slight Risk for severe weather. This instability will be conditional on clearing from previous shower activity. Into the weekend, the synoptic picture becomes interesting. At 500 mb, a closed 5910 m contour high begins to move northeastward off the Mexican Plateau into the southern Plains. Meanwhile, a closed low sits off the Baja Peninsula. The high off the Plateau will act as a block to the closed to low. GFS and ECMWF solutions diverge. GFS depicts a short-wave at H5 that kicks off from the Rockies over the weekend, while the ECMWF amplifies the ridge across central CONUS. Thus for the weekend, will keep limited POPs in the forecast to account for possible action within mid-level southwesterly flow. Temperatures at this time for the weekend will also be kept closed to the mean of the possible solutions, and will pinpoint better as guidance converges to a more consistent solution. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1237 PM CDT Tue Jun 2 2020 Clear skies for this afternoon, with wind gusts up to 25 kts. Later this evening, rain showers and thunderstorms will develop along a cold front that will move southeastward from Minnesota. Main terminal impacts will be at MCW and ALO, although FOD and DSM will see at least rain shower activity with nearby thunderstorms. Rain showers may reduce visibilities between 5 and 6 miles, while ceilings may drop to MVFR at the terminals after the heaviest rain showers have passed. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Krull AVIATION...Krull
Hazardous weather outlook, Jun 2, 3:39 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 339 PM CDT Tue Jun 2 2020 IAZ045>050-057>062-070>075-081>086-092>097-032045- Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas- Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 339 PM CDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms may occur late this evening into the overnight hours. An isolated strong to severe storm is possible with thunderstorm winds the main threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Intermittent thunderstorm chances remain through the period. A few severe storms are possible over far southern Iowa Wednesday. Additional strong storms may occur Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ004>007-015>017-023>028-033>039-044-032045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford- 339 PM CDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe storms are expected to develop near the Iowa and Minnesota border late this evening and then settle south this into the overnight . The greatest threat is very large hail golfball sized or larger and damaging wind gusts of 60 to 70 mph with the strongest winds mainly along the Iowa Minnesota border. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Intermittent thunderstorm chances remain through the period. A few severe storms are possible Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed after 6 pm today. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 6:33 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago, Worth | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.